For a long while now, I've been intending to post further comments on this entry, the issue concerned being the weight gain that mood stabilisers nearly always seem to cause. Given the choice between being fat and being crazy, I go with being fat, but I still think it's an issue that needs to be addressed. I don't know if research is being done into ways to prevent this side effect, but it should be.
The health risks linked with obesity are obvious. But I think that the psychological effects can be equally harmful, particularly for women, when we live in a culture in which "thin is in." Also, eating disorders are much more prevalent in bipolars than in the general population, something which it doesn't seem anyone's thought about. Significant weight gain isn't going to make anybody feel great about themselves, but, in the case of those whose self-worth is based almost entirely on what they weigh, it can be nothing short of devastating. I speak from experience, having put on approximately four stone (56lbs) in recent years. I am not a happy bunny. I thought I was fat when I had bulimia. Now I am fat, and I don't like it. But what's to be done? Swapping medications is a risky business, and the weight gain is pretty much universal anyway. I hope somebody's looking into it.
You can read more about weight gain and other side effects of mood stabilisers here.